EMAIL THIS PAGE TO A FRIEND

Adverse drug reactions and toxicological reviews

Chloramphenicol toxicity.


PMID 8357947

Abstract

Although high serum concentrations of chloramphenicol are related to toxicity, as shown experimentally and during treatment, the mechanism of toxicity remains unclear. Published work suggests that relatively minor metabolites may be causally related to toxic reactions in vitro and some of these metabolites have been detected in sera from treated patients. It is possible that all the major toxic manifestations of chloramphenicol may be explained by attack by free radicals. Depletion in compounds acting as cellular antioxidants, such as glutathione and vitamin E, may conceivably increase the vulnerability of an individual to chloramphenicol toxicity, while supplementation with an antioxidant might protect against it. Research into the metabolism of chloramphenicol and into the mechanism of its toxicity has declined since early work in the 1950s and 1960s, but its continuing use worldwide means that there is justification for renewed interest in the toxicology of this useful antibiotic.